10.09.07

Steroids and Rosacea

Posted in Rosacea at 1:22 pm

Sometimes the wrong medical help is worse than no help in the treatment of
eczema, psoriasis, etc. as the “cure” is worse than the disease; or in essence
the supposed ‘cure’ only aggravates the existing conditions of eczema and
psoriasis but compounds them with the addition of a red irritated facial
condition of rosacea.

In treating eczema or psoriasis of the facial skin by use of a steroid, the
dermatologist needs to limit the use to a maximum of seven days or the least
amount to treat the problem. Prolonged use thins the skin, and results in a skin
that is trying to be of a normal texture and function, however, the steroids
are removing the skin with a soft sedative effect that seems to be
‘intoxicatingly smooth’ as the term “atrophy” denotes. Atrophy is the
breakdown, wasting, and dying of the skin area due to poor circulation, and
poor cell nourishment. The treatment of eczema, psoriasis or rosacea by
steroids should be avoided.

Any skin condition can be changed by ‘fixing the cause’ or ‘etiology.’ However, when a rosacea patient is treated by steroids, the result is an aggravated rosacea condition with many return trips for rosacea treatment and a gradual slow down or tapering of the steroids to solve the more severe rosacea skin symptoms. One of the rosacea symptoms to be treated after the misuse of steroids is an increase in telangiectases. While the steroid treatment for rosacea is ’soothing’ the result is steroid rosacea as the skin begins malfunctioning and can not repair itself due to atrophy with the result that the steroid must be stopped. By now, the skin has become disfigured and most uncomfortable due to steroid rosacea. The abatement of treatment for steroid induced rosacea as a skin dependence is most severe and is called “steroid withdrawal”.